Alert archive / New Mexico / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Jan 28, 2008, 3:59 AM MST. It took effect at Jan 28, 2008, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2008, 3:59 AM MST (10:59 UTC)
- In effect from
- Jan 28, 2008, 11:00 AM MST
- Expired
- Jan 28, 2008, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 281059 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 AM CST MON JAN 28 2008 ...RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING THROUGH 7 PM MST THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS FOR 20 FOOT WINDS IN EXCESS OF 20 MPH...RELATIVE HUMIDITIES LESS THAN 15 PERCENT... AND HIGH FIRE DANGER... .AS AN UPPER LEVEL STORM SYSTEM SWINGS EASTWARD ACROSS THE ROCKIES TODAY...STRONG WINDS WILL RAPIDLY DEVELOP ACROSS SOUTHEAST NEW MEXICO BY MIDDAY. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL COMBINE WITH RELATIVE HUMIDITY VALUES AROUND 15 PERCENT THIS AFTERNOON. THESE LOW HUMIDITY VALUES COMBINED WITH VERY STRONG WINDS AND THE AMOUNT OF CURED FINE FUELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST NEW MEXICO TODAY. NMZ115-290200- /O.NEW.KMAF.FW.W.0001.080128T1800Z-080129T0200Z/ SOUTHEAST PLAINS/BLM ROSWELL/LNZ- 359 AM MST MON JAN 28 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING. STRONG SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED BY MIDDAY. THESE STRONG WINDS...IN COMBINATION WITH HIGH FIRE DANGER AND RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jan 28, 3:45 AM MST, 14 minutes earlier.
Area forecast discussion, Jan 28, 3:45 AM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CST MON JAN 28 2008
.DISCUSSION...
WINDY CONDITIONS ARE EXPECTED TODAY ACROSS THE MAJORITY OF SOUTHEAST
NEW MEXICO AND WEST TEXAS...WHICH IN TURN WILL RESULT IN FIRE
WEATHER CONCERNS. A STRONG SHORTWAVE TROUGH WAS DROPPING SOUTH
ALONG THE WEST COAST EARLY THIS MORNING. WATER VAPOR IMAGERY SHOWED
THIS WAVE...IN ADDITION TO ANOTHER SHORTWAVE TROUGH TRANSLATING
EASTWARD ACROSS ARIZONA. STRONG SOUTHWEST FLOW ALOFT PRECEDED THIS
TANDEM OF TROUGHS...ALONG WITH AN EXTENSIVE PLUME OF SUBTROPICAL
MOISTURE. A FEW SHOWERS MAY MATERIALIZE FROM JUST NORTH OF VAN HORN
...NORTH THROUGH THE GUADALUPE MOUNTAINS AND PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS...IN CLOSE PROXIMITY TO EMBEDDED
SHORTWAVE TROUGHS IN THE MID LEVELS AND A 140 KT H25 JET. NOT
EXPECTING MUCH PRECIPITATION THOUGH. PRECIPITATION CHANCES WILL
DWINDLE WITH TIME TODAY AS THE BETTER SUBTROPICAL MOISTURE SHIFTS
EAST AHEAD OF SAID ONCOMING TROUGH.
THE RAWS SITE IN THE BOWL ALREADY INDICATED A GUST TO 63 MPH AT
28/930Z AS STRONG MID LEVEL SOUTHWEST WINDS IMPINGED UPON THE
GUADALUPE MOUNTAINS. EXPECT WIND SPEEDS IN BOTH THE GUADALUPE
MOUNTAINS...AND DAVIS MOUNTAINS ABOVE 6000 FEET...TO BECOME STRONGER
AS SUBSIDENCE INCREASES...CLOUDS DECREASE AND TEMPERATURES WARM
WHICH WILL AID MIXING. WILL REISSUE THE HIGH WIND WARNING FROM
28/10Z...AND EXTEND THE WARNING UNTIL 29/18Z AS THESE STRONGER MID
LEVEL WINDS WILL PERSIST OVER BOTH MOUNTAIN RANGES UNTIL THEN.
HEIGHT/SURFACE PRESSURE FALLS AHEAD OF THIS UPPER TROUGH WILL RESULT
IN STRONG SURFACE CYCLOGENESIS IN THE CENTRAL PLAINS TODAY. THE
RESULTANT SURFACE PRESSURE GRADIENT WILL TIGHTEN OVER THE NORTHERN
CWA...AND SOUTHEASTERN NEW MEXICO IN PARTICULAR. HAVE CONTINUED A
WIND ADVISORY FOR SOUTHEAST NEW MEXICO AND THE VAN HORN AREA THIS
AFTERNOON...AND ADDED REEVES COUNTY AS NORTHERN PORTIONS OF THE
COUNTY COULD SEE WINDS IN EXCESS OF 30 MPH THROUGH THE AFTERNOON.
UNCERTAINTY OVER HOW LONG THE LIFT/CLOUD COVER WILL LAST OVER
SOUTHEAST NEW MEXICO PREVENTED AN UPGRADE TO A HIGH WIND WARNING
OVER EDDY AND NORTHERN LEA COUNTY FOR THIS AFTERNOON. WILL MENTION
THIS TO THE DAY SHIFT SO THEY CAN REASSESS DURING THE MORNING.
THE SURFACE PRESSURE GRADIENT DOES NOT LOOK QUITE AS IMPRESSIVE
ELSEWHERE ACROSS THE CWA...NOT TO MENTION CLOUD COVER WILL LIKELY
INHIBIT MIXING OVER LOCATIONS FURTHER TO THE SOUTH AND EAST. FIRE
WEATHER CONCERNS WILL BE HEIGHTENED AREAWIDE...BUT WILL ELABORATE ON
THAT IN THE FIRE WEATHER DISCUSSION BELOW.
AFTER TEMPERATURES ROUGHLY 10 TO 15 DEGREES ABOVE NORMAL
TODAY...READINGS SHOULD BE CLOSER TO NORMAL VALUES TUESDAY AFTER A
PACIFIC COLD FRONT MOVES THROUGH THE AREA TONIGHT AND WEDNESDAY
MORNING. A TIGHT SURFACE PRESSURE GRADIENT WILL AFFECT THE AREA
TONIGHT WHICH WILL KEEP WINDS...AND TEMPERATURES...UP IN MOST
LOCATIONS. MOS INDICATING SOME LOCATIONS MAY STAY UP NEAR WIND
ADVISORY CRITERIA. NOT SOLD ON THIS IDEA AT THIS TIME...SO WILL
DEFER TO THE DAYSHIFT.
TEMPERATURES WILL WARM WEDNESDAY AS ANOTHER UPPER TROUGH EXPANDS
OVER THE CENTRAL/SOUTHERN ROCKIES. HIGH WINDS MAY AGAIN PLAGUE THE
GUADALUPE...IF NOT DAVIS...MOUNTAINS AS STRONG WINDS AT THE BASE OF
THIS TROUGH RAKE THE AREA. HAVE INCREASE WIND SPEEDS NEAR WIND
WARNING CRITERIA FOR NOW. PATH AND STRENGTH OF SAID TROUGH STILL UP
IN THE AIR...NOT TO MENTION THE AMOUNT OF COLD AIR THAT WILL AFFECT
THE CWA COME THURSDAY. HAVE GONE WITH THE ECMWF AGAIN AS THE GFS AS
SHOWN THE UMPTEENTH SOLUTION ON BOTH. THIS CONSTITUTED TEMPERATURES
SEVERAL DEGREES BELOW GUIDANCE...AND A SLIGHT CHANCE OF RAIN OR SNOW
THURSDAY OVER THE NORTHERN CWA. ACTUALLY THE LATEST ECMWF WAS MORE
BULLISH ON BOTH THE AMPLITUDE OF THE UPPER TROUGH AND THE INFLUX OF
COLD AIR. LATER SHIFTS WILL HAVE TO MONITOR. TEMPERATURES WILL
WARM FRIDAY AND THROUGH THE WEEKEND AS WESTERLY FLOW ALOFT PERSISTS
OVER MUCH OF THE CONUS.
&&
.FIRE WEATHER...
STRONG SOUTHWEST WINDS...AN INFLUX OF DRY AIR AND UNSEASONABLY WARM
TEMPERATURES WILL RESULT IN THE ISSUANCE OF A RED FLAG WARNING OVER
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EARLY EVENING. 20 FOOT WIND
SPEEDS ARE EXPECTED TO EXCEED 20 MPH THERE INTO THE EVENING...ALONG
WITH GUSTS OVER 35 MPH...WHILE MINIMUM AFTERNOON RH/S WILL DIP TO
AROUND 15 PERCENT. THE RED FLAG WARNING WILL RUN FROM 28/18Z UNTIL
29/02Z.
ALTHOUGH WINDS WILL BE STRONGER IN THE GUADALUPE MOUNTAINS...AND THE
DAVIS MOUNTAINS ABOVE 6000 FEET...AND 20 FOOT WINDS SPEEDS WILL
EXCEED 20 MPH OVER LOCATIONS FROM THE MARFA PLATEAU...STOCKTON
PLATEAU AND NORTHWARD TODAY...MINIMUM AFTERNOON RH/S ARE NOT
EXPECTED TO BE AS LOW OVER THESE AREAS. FIRE WEATHER CONCERNS WILL
BE HEIGHTENED AREAWIDE THOUGH AS ONE HOUR FUELS REMAIN VERY DRY AND
ANY FIRES THAT START COULD SPREAD RAPIDLY.
FIRE WEATHER CONCERNS WILL AGAIN BE HIGH TUESDAY MORNING AS WIND
SPEEDS WILL STAY UP IN MANY LOCATIONS OVERNIGHT AND WEDNESDAY
MORNING DUE TO A PACIFIC COLD FRONT PUSHING THROUGH THE AREA.
ALTHOUGH RH/S ARE EXPECTED TO DROP TO AROUND 10 PERCENT OVER
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS...WIND SPEEDS ARE EXPECTED TO BE
DECREASING BY THEN. SUBSEQUENT SHIFTS WILL MONITOR FOR ANY CHANGES
TO THIS THINKING.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 47 61 30 / 10 0 0 0
CARLSBAD NM 73 42 62 30 / 20 0 0 0
DRYDEN TX 75 50 71 38 / 10 0 0 0
FORT STOCKTON TX 80 49 66 37 / 10 0 0 0
GUADALUPE PASS TX 65 36 55 35 / 20 0 0 0
HOBBS NM 72 42 60 28 / 10 0 0 0
MARFA TX 70 35 59 24 / 10 0 0 0
MIDLAND INTL AIRPORT TX 73 43 60 29 / 10 0 0 0
ODESSA TX 74 46 61 29 / 10 0 0 0
WINK TX 77 46 67 32 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 3 AM EARLY THIS MORNING TO 11 AM MST
TUESDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM
ROSWELL/LNZ.
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING FROM 4 AM CST /3 AM MST/ EARLY THIS MORNING TO
12 PM CST /11 AM MST/ TUESDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR THE
FOLLOWING ZONES...REEVES COUNTY AND UPPER TRANS PECOS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
&&
01/67Hazardous weather outlook, Jan 27, 2:02 PM MST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CST SUN JAN 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 302 PM CST SUN JAN 27 2008 /202 PM MST SUN JAN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE EXPECTED MONDAY OVER THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET. WINDS IN THE GUADALUPE MOUNTAINS WILL BE WESTERLY AT 35 TO 45 MPH BY MID-MORNING MONDAY... INCREASING TO 40 TO 50 MPH WITH GUSTS TO 80 MPH MONDAY AFTERNOON. THESE STRONG WINDS WILL LIKELY CONTINUE INTO EARLY TUESDAY MORNING. WINDS IN THE DAVIS MOUNTAINS ABOVE 6000 FEET WILL BE WESTERLY AT 35 TO 45 MPH WITH GUSTS TO 65 MPH BY MONDAY AFTERNOON. THE WINDS WILL GRADUALLY DECREASE MONDAY NIGHT...BUT WILL REMAIN IN THE 35 TO 45 MPH RANGE THROUGH THE NIGHT. VERY WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE VAN HORN AND HIGHWAY 54 CORRIDOR REGION. SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH. FIRE WEATHER CONCERNS WILL BE ON THE INCREASE AREAWIDE MONDAY... ESPECIALLY OVER THE SOUTHEAST NEW MEXICO PLAINS. WINDS IN EXCESS OF 20 MPH AND RELATIVE HUMIDITIES APPROACHING 15 PERCENT WILL COMBINE TO INCREASE FIRE DANGER OVER THAT AREA. DRY FUELS ACROSS THE REST OF THE FORECAST AREA...AND EXPECTED WINDY CONDITIONS... WILL ALLOW ANY FIRES THAT START THE POTENTIAL TO SPREAD RAPIDLY. DRIER AIR WILL SPREAD ACROSS THE FORECAST AREA TUESDAY AND WEDNESDAY. SINCE WINDY CONDITIONS MAY MATERIALIZE BOTH DAYS...FIRE WEATHER CONCERNS WILL BE ELEVATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jan 27, 10:00 PM MST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1100 PM CST SUN JAN 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 1100 PM CST SUN JAN 27 2008 /1000 PM MST SUN JAN 27 2008/ ...WINDY CONDITIONS WILL BRING INCREASED FIRE DANGER TO WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY... A SURFACE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY. THE TIGHTENING PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY AFTERNOON AND EVENING. THE STRONGEST WINDS WILL IMPACT THE GUADALUPE AND DAVIS MOUNTAINS...WHERE SOUTHWESTERLY WINDS WILL LIKELY BE SUSTAINED OVER 40 MPH AT TIMES...WITH GUSTS OVER 60 MPH. SOUTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS OVER 40 MPH ARE EXPECTED ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE VAN HORN CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE CENTRAL AND NORTHERN PERMIAN BASIN MONDAY AFTERNOON. AREAS OF BLOWING DUST COULD ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN. THE COMBINATION OF THESE STRONG WINDS...THE ABUNDANCE OF DRY AND DORMANT VEGETATION...AND DECREASING RELATIVE HUMIDITY WILL RESULT IN AN INCREASED FIRE DANGER ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY. USE OF FLAMMABLE MATERIALS OUTDOORS IS HIGHLY DISCOURAGED. CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR LATER STATEMENTS CONCERNING THIS DEVELOPING WIND AND FIRE DANGER EVENT.
Nearby
Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.